Heart rate variability (HRV) has been associated with a variety of clinical situations. However, few studies have examined the association between HRV and acute poisoning. Organophosphate (OP) and carbamate inhibit esterase enzymes, particularly acetylcholinesterase, resulting in an accumulation of acetylcholine and thereby promoting excessive activation of corresponding receptors. Because diagnosis and treatment of OP and carbamate poisoning greatly depend on the severity of cholinergic symptoms, and because HRV reflects autonomic status, some HRV parameters may be of value in diagnosing OP and carbamate poisoning among patients visiting the emergency department.
Patients who visited the emergency department of the study hospital between September 2008 and May 2010 with the chief complaint of acute poisoning or overdose were included. Cases that involved ingestion of OP or carbamate insecticides were classified as poisoning by cholinesterase inhibitors and compared with other cases of poisoning or overdose. The time-domain analysis included descriptive statistics of R-R intervals and instantaneous heart rates. The frequency-domain analysis used fast Fourier transformation. A Poincaré plot, which is a scatterplot of R-R intervals against the preceding R-R interval, was used for the nonlinear analysis.
Very-low-frequency (VLF) power and the ratio of low-frequency-to-high-frequency power (LF/HF) were the most effective parameters for distinguishing cholinesterase inhibitor poisoning among cases of acute poisoning, with areas under the receiver-operating characteristic curve of 0.76 and 0.87, respectively. Cholinesterase inhibitor poisoning was a significant factor determining VLF power and the LF/HF ratio after adjusting for possible confounding variables, including age over 40, gender, and tracheal intubation.
Frequency-domain parameters of HRV, such as VLF power and the LF/HF ratio, might be considered as potential diagnostic methods to distinguish cholinesterase inhibitor poisoning from other cases of intoxication in the early stages of emergency care.
Key words: electrocardiography, organophosphates, carbamates, poisoning